Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Cleveland, OH

May 25, 2024Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 25, 2024, 6:31 PM EDT for Crawford County, Pennsylvania. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2024, 6:31 PM EDT (22:31 UTC)
Expired
May 25, 2024, 7:15 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:38 PM EDTTSTM WND DMG7 Sse Conneaut Lake, PATree down across Laird Road just west of Lake Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS51 KCLE 252231
SVRCLE
PAC039-252315-
/O.NEW.KCLE.SV.W.0052.240525T2231Z-240525T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
631 PM EDT Sat May 25 2024

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  South central Crawford County in northwestern Pennsylvania...

* Until 715 PM EDT.

* At 631 PM EDT, a severe thunderstorm was located over Atlantic, or
  11 miles southwest of Meadville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Meadville, Adamsville, Atlantic, Cochranton, and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 8000 4149 8009 4148 8013 4149 8037
      4154 8039 4167 8004 4151 7998
TIME...MOT...LOC 2231Z 253DEG 18KT 4152 8030 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Saunders
2 follow-up statements
017 
WWUS51 KCLE 252251
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
651 PM EDT Sat May 25 2024

PAC039-252315-
/O.CON.KCLE.SV.W.0052.000000T0000Z-240525T2315Z/
Crawford PA-
651 PM EDT Sat May 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTH CENTRAL CRAWFORD COUNTY...

At 651 PM EDT, a severe thunderstorm was located near Meadville,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Cochranton and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 8023 4158 8024 4166 8004 4151 7998
      4149 8000 4149 8009
TIME...MOT...LOC 2251Z 253DEG 18KT 4155 8017 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Saunders
937 
WWUS51 KCLE 252310
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
710 PM EDT Sat May 25 2024

PAC039-252320-
/O.EXP.KCLE.SV.W.0052.000000T0000Z-240525T2315Z/
Crawford PA-
710 PM EDT Sat May 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRAWFORD COUNTY
WILL EXPIRE AT 715 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4150 8023 4158 8024 4166 8004 4151 7998
      4149 8000 4149 8009
TIME...MOT...LOC 2310Z 253DEG 18KT 4158 8006 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:18 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 25, 4:18 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
418 PM EDT Sat May 25 2024

.SYNOPSIS...
A cold front will continue across the area this evening and high
pressure will build behind the front for tonight into Sunday. A
low pressure system will target the area for Sunday night into
Monday and a stronger cold front will cross the region by Monday
evening.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
For the next several hours, there will be a window for some
additional showers and storm development across northern (mostly
interior NE Ohio), as boundary descends south from Lake Erie and
the area remains conditionally unstable ahead of a cold front.
Over the last hour or so, the cumulus field has developed more
aggressively south of Cleveland and some returns are starting to
appear on the radar scope. Movement of any convection will be
east to east-southeast at about 15-20 mph. As for the severe
potential with any convection, it is limited but non-zero. Some
rounds of showers and storms earlier did stabilize portions of
NE OH and NW PA, but some areas of interior NE OH have been able
to recover with temperatures in the lower 80s and MLCAPE of 1500
J/kg and generally supportive low-level lapse rates and the
southeast counties of the forecast area will need to be
monitored for strong to severe storms through sunset.

A cold front will move through tonight with high pressure
immediately behind it that will settle in through the first part
of Sunday. Skies will generally clear but some high clouds may
roam about. Where clear conditions persist and where it rained
today, there will be some light fog potential but nothing
widespread, dense. Lows tonight will be in the upper 50s. Highs
on Sunday will be in the 80s with mid-to-high clouds filtering
in.

For Sunday afternoon and night, a low pressure system will
approach the region and there is potential for multiple rounds
of showers and thunderstorms, but confidence is low at this time
on the overall setup, especially with storm timing and strength,
as it will be largely dependent on upstream development tonight
into tomorrow. Overall, there appears to be some consensus on a
line of showers and storms moving into the region tomorrow
afternoon and evening, but these storms will be on a decaying
trend as they will be entering a more dry and stable environment
with the high pressure system to the north. Therefore, these
storms will be running out of steam and may not even make it to
Findlay, or if they do, they may lack a bite to them. Another
round of storms should develop closer to the low and move toward
the area during the overnight hours on Sunday night. Again,
these storms may be entering into a more marginally supportive
environment and at a time that would be less diurnally
favorable. There seems to be better consensus that there would
be at least some rain moving through the region Sunday night.
However, both phases require more identification on features
that develop tonight into tomorrow to have more confidence at
this time.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Surface low pressure will move across the Great Lakes region while
dragging a cold front eastward across Northern Ohio on Monday.
Widespread showers with scattered thunderstorms will move across the
region Sunday night through the day Monday. Can't rule out an
isolated strong to severe storm along and east of I-71 where MLCAPE
values approach the 1000-1500 J/kg range accompanied by 0-6km bulk
shear between 25-30 knots. As such, the Storm Prediction Center has
a Marginal Risk (Level 1/5) for severe weather across the eastern
two-thirds of our forecast area in their Day 3 Severe Weather
Outlook. In addition to strong to severe storms on Monday, there is
the potential for heavy rainfall and localized flooding with any
training storms. Layer PWATs rise into the 1.5-1.75 inch range which
is above the 75th percentile when compared to KPIT sounding
climatology.

The bulk of the showers and storms will exit to the east Monday
night as the front exits our area. A reinforcing cold front will
swing southeast during the day Tuesday. The upper trough will
circulate overhead through the short term period with multiple
shortwave disturbances moving across the Ohio Valley. This will
allow for unsettled weather with multiple rounds of showers and
storms to persist into the middle of the week.

High temperatures in the mid to upper 70s ahead of the cold front on
Monday. Overnight lows Monday night settle in the lower 50s Monday
night. Slightly cooler on Tuesday with highs in the mid 60s to near
70 degrees with overnight lows in the upper 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The upper trough will continue to pivot overhead with another
shortwave swinging southeastward across the region on Wednesday.
High pressure will build overhead from the west and allow for the
upper trough to exit east. This high will remain overhead through
the end of the long term period and will give way to a few days of
dry weather. Temperatures through the long term will gradually
climb, starting with highs in the low/mid 70s Tuesday ending in the
low/mid 80s Friday and Saturday.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Some scattered TS continue across eastern OH into western PA and
coverage should avoid all terminals except KYNG over the next
hour or so. Some additional showers and storms may develop
across portions of northern Ohio later this afternoon and some
TS could be in and around KMFD, KCAK, and KYNG again for a brief
time. However, if new convection doesn't initiate in the next
2-3 hours, then the threat may end up being done for the day.
The surface cold front will swing through later this evening and
high pressure will build from the north, allowing for dry
conditions and just some high clouds to be a problem for the
region through Sunday afternoon. With the convection today, some
fog is possible in NE OH and NW PA and have mentioned it in the
KERI TAF, but future expansion to the KYNG and KCAK TAFs are
possible depending on cloud coverage tonight. Winds will be west
to start with gusts in NW OH and will become light overnight
with high pressure. Flow will settle on an east to northeast
flow to start on Sunday.

Outlook...Non-VFR possible in showers and thunderstorms Sunday
evening into Monday. Periodic Non-VFR conditions may persist in
scattered showers and thunderstorms on Tuesday and Wednesday.

&&

.MARINE...
High pressure briefly builds overhead behind the passing cold front
overnight tonight through early Sunday. Low pressure centered over
the Great Plains moves northeast toward the Eastern Great Lakes. As
this system enters the region, it will lift a warm front north
across Lake Erie on Sunday night followed by a cold front during the
day Monday.

Generally light northwest winds tonight turn east while increasing
to 10-15 knots by Sunday afternoon. As the warm front lifts north,
winds become southerly at 15-20 knots Monday morning then westerly
behind the cold front by Monday evening. Generally westerly winds at
15-20 knots will persist through Wednesday before high pressure
builds overhead from the north and shifts winds northerly at 10-15
knots. As the high continues to build overhead, expect for wind
speeds to decrease below 10 knots through the end of the week.

Still keeping an eye on a potential small craft advisory issuance
Monday night into Tuesday as wave heights will build to 3-6 feet at
nearshore zones east of The Islands. As winds shift onshore
Wednesday into Thursday, there may be an increased likelihood for
rip currents.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Sefcovic
MARINE...Iverson
Hazardous weather outlook, May 25, 4:38 AM EDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
438 AM EDT Sat May 25 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
438 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon between 2 and 8
PM, mainly along and east of Interstate 71. Isolated strong to
severe storms will be possible with damaging wind gusts of 50-60 mph
and hail from a half inch to an inch diameter are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and thunderstorms are expected Sunday
evening into Monday. Heavy rainfall could lead to localized flooding
where training of storms occurs. In addition, there is a marginal
risk of severe weather including damaging wind gusts, large hail, and
the chance for a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

LEZ061-142>149-162>169-260845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
438 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and thunderstorms are expected Sunday
evening into Monday. Heavy rainfall could lead to localized flooding
where training of storms occurs. In addition, there is a marginal
risk of severe weather including damaging wind gusts, large hail, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 3:32 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
332 PM EDT Sat May 25 2024

OHZ033-252000-
Mahoning OH-
332 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MAHONING COUNTY
THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salem, Columbiana, Boardman, Poland, New Middletown, and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 8082 4093 8085 4100 8081 4103 8052
      4090 8052 4090 8082
TIME...MOT...LOC 1931Z 273DEG 24KT 4095 8079

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Saunders
Special weather statement, May 25, 4:32 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
432 PM EDT Sat May 25 2024

OHZ022-023-033-252100-
Portage OH-Mahoning OH-Trumbull OH-
432 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRUMBULL...
NORTHWESTERN MAHONING AND EAST CENTRAL PORTAGE COUNTIES THROUGH 500
PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newton Falls, or 9 miles east of Ravenna, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Niles, Newton Falls, Lordstown, Windham, Craig Beach, North Jackson,
Wayland, South Canal, and Turnpike Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 8111 4125 8102 4120 8077 4102 8088
TIME...MOT...LOC 2032Z 290DEG 20KT 4118 8106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Saunders
Special weather statement, May 25, 6:06 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Cleveland OH
606 PM EDT Sat May 25 2024

PAZ003-252230-
Crawford PA-
606 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAWFORD COUNTY
THROUGH 630 PM EDT...

At 606 PM EDT, trained weather spotters reported a strong
thunderstorm near Adamsville, or 15 miles north of Sharpsville,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Trained weather spotters reported half inch hail in Kinsman
         at around 6:00 PM.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Adamsville, Atlantic, Pymatuning Central, Jamestown, Hartstown, and
Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 8020 4149 8043 4149 8052 4153 8052
      4160 8024
TIME...MOT...LOC 2206Z 258DEG 19KT 4148 8046

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:26 PM EDTSpecial Weather StatementCLECrawford64 min
May 25, 6:06 PM EDTSpecial Weather StatementCLECrawford24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.